Wyoming, 2014Winter Storm in Wyoming, January 9 to 11, 2014
January 9 to 11, 2014 · NWS CYS · 10 events in 2 counties and zones
A potent Pacific storm system and moist upslope flow produced an extended period of moderate snowfall over the Snowy and Sierra Madre ranges. West to southwest winds gusted over 50 mph which created near blizzard conditions.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A potent Pacific storm system and moist upslope flow produced an extended period of moderate snowfall over the Snowy and Sierra Madre ranges. West to southwest winds gusted over 50 mph which created near blizzard conditions.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jan 9, 10:28 AM MST, 1 hour 32 minutes earlier.
Area forecast discussion, Jan 9, 10:28 AM MST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
1028 AM MST THU JAN 9 2014
.SHORT TERM...(TODAY THROUGH SATURDAY AFTERNOON)
ISSUED AT 413 AM MST THU JAN 9 2014
STRONG WINDS ALREADY DEVELOPING OVER THE ARLINGTON AREA THIS
MORNING. SUSTAINED WINDS AROUND 40 MPH WITH GUSTS TO 60 MPH HAVE
ALREADY BEEN REPORTED BY WYDOT ROAD SENSORS. MODELS INDICATE WINDS
WILL BE RATHER PERSISTENT THROUGH THIS AFTERNOON WITH MARGINAL
HIGH WIND WARNING TYPE WIND SPEEDS. THEREFORE ISSUED A HIGH WIND
WARNING FOR THE ARLINGTON AREA AND KEPT THE WATCH GOING FOR THE
SOUTHERN LARAMIE RANGE AND FOOTHILLS...AS WELL AS...THE BORDEAUX
AREA. WINDS MAY SLACKEN A BIT LATER THIS MORNING INTO THE
AFTERNOON BUT WILL STRENGTHEN AGAIN BY TONIGHT WITH THE STRONGER
WINDS SPREADING INTO THE WATCH AREA...ALTHOUGH THE NAM SUGGESTS
THE STRONG WINDS HOLDING OFF UNTIL LATE SATURDAY MORNING. AT ANY
RATE STRONG WINDS WILL DEVELOP AND IN LARGE PART WILL CONTINUE FOR
MANY DAYS. MODELS WILL CONTINUE TO VARY SLIGHTLY FROM RUN TO RUN
GIVEN ACTIVE UPPER LEVEL SHORTWAVE PATTERN...SO WILL HAVE TO KEEP
AN EYE ON SATURDAY AFTERNOON AS THE STRONG WINDS MAY SPREAD A
LITTLE FARTHER EAST THAN IS CURRENTLY BEING FORECAST.
THE ACTIVE SHORTWAVE PATTERN THE NEXT FEW DAYS WILL BRING SNOW TO
THE MOUNTAINS. WINTER STORM WATCH FOR THE SNOWY AND SIERRA MADRES
HAS BEEN UPGRADED TO A WARNING STARTING MID AFTERNOON TODAY AND
CONTINUING THROUGH FRIDAY NIGHT. MAIN SHORTWAVE FORCING WILL BE
FOUND SOUTH OF THE FORECAST AREA TONIGHT...BUT SHOULD BE ENOUGH
LIFT AND MOISTURE COMBINED WITH UPSLOPE FLOW TO GIVE A QUICK SHOT
OF 3 TO 6 INCHES OF SNOW THROUGH EARLY THIS EVENING. SNOWY RANGE
MAY BE LARGELY SHADOWED BY THIS SIERRA MADRE RANGE TODAY WITH
WESTERLY FLOW TODAY...BUT THE FLOW WILL VEER BECOMING
NORTHWESTERLY LATER TONIGHT AND TOMORROW...PRODUCING A MORE
FAVORABLE UPSLOPE FLOW REGIME. SHORTWAVE TIMING AND PLACEMENT
VARIES SLIGHTLY FROM MODEL TO MODEL BUT GENERALLY LOOKS LIKE
ANOTHER WAVE WILL MOVE OVER THE MOUNTAINS LATE FRIDAY
MORNING/EARLY AFTERNOON WITH A THIRD WAVE FRIDAY NIGHT. THIS
SHOULD BE ENOUGH TO PRODUCE 10 TO 14 INCHES OF SNOW OVER THE
MOUNTAINS WITH SEVERAL MORE INCHES POSSIBLE AT SOME
LOCATIONS...PARTICULARLY OVER NORTHWEST FACING SLOPES. THE BIGGER
CONCERN IS ACTUALLY WITH WINDS. WINDS WILL NOT BE A BIG FACTOR
TODAY BUT WILL STEADILY INCREASE OVER THE MOUNTAINS TONIGHT AND
FRIDAY. WINDS BY FRIDAY AFTERNOON MAY GUST TO 70 MPH WHICH WILL
LIKELY PRODUCE WHITEOUT CONDITIONS WHEN COMBINED WITH FALLING
SNOW. FORTUNATELY THESE CONDITIONS WILL IN LARGE PART BE CONFINED
TO THE MOUNTAINS...OF COURSE SNOW MAY FALL IN PLACES LIKE ARLINGTON
WHICH COULD PRODUCE CHALLENGING TRAVEL CONDITIONS GIVEN THE STRONG
WINDS EXPECTED.
.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 413 AM MST THU JAN 9 2014
MAIN STORY IN THE EXTENDED PERIOD WILL BE THE VERY STRONG WINDS
THROUGH AT LEAST MON NIGHT. STRONG SHORTWAVE WILL PROGRESS QUICKLY
ACROSS WYOMING ON SAT NIGHT AND THEN INTO THE NORTHERN PLAINS BY
SUN. HIGH WINDS WILL LIKELY BE CONFINED TO MAINLY THE WIND PRONE
AREAS ON SAT NIGHT. THERE IS A GOOD POTENTIAL FOR HIGH WINDS TO
SPREAD TO LOCATIONS OUTSIDE THE WIND PRONE AREAS ON SUN AFTN
FOLLOWING THE FROPA. THE COMBINATION OF SUBSIDENCE...EXCELLENT LLVL
LAPSE RATES...AND STRONG UNIDIRECTIONAL FLOW SUGGEST THAT GUSTS TO
50-55 KTS WILL BE POSSIBLE OVER THE PLAINS OF SOUTHEAST WY IN
ADDITION TO PORTIONS OF THE PANHANDLE. WITH VERY STRONG AND MOIST
700-500MB WESTERLY FLOW ASSOCIATED WITH THE SHORTWAVE
PASSAGE...EXPECT OROGRAPHIC SNOWS IN SIERRA MADRE AND SNOWY RANGES
THROUGH MIDDAY SUN.
WINDS WILL LIKELY COME DOWN SOME IN THE PANHANDLE ON SUN NIGHT WITH
THE LOSS OF DAYTIME MIXING...HOWEVER STRONG WINDS WILL CONTINUE
ACROSS MUCH OF SOUTHEAST WY DUE TO THE STRONG LLVL GRADIENT. MUCH
OF THE REGION WILL BE IN THE RIGHT EXIT AREA OF THE UPPER JET FROM
SUN NIGHT THROUGH MON NIGHT...SO THIS WILL BE ANOTHER FAVORABLE
FACTOR IN THE CONTINUATION OF HIGH WINDS. MOS GUIDANCE SHOWS
ANOTHER AFTN OF SUSTAINED WINDS IN THE 25-40 KT RANGE OVER THE
PLAINS ON MON. WINDS WILL BEGIN TO WEAKEN SOME BY TUES AND WED AS
THE LLVL GRADIENT COMES DOWN AND THE UPPER JET PULLS OFF TO THE
EAST. HIGHS THROUGH THE LONG TERM WILL BE SEASONAL...HOWEVER LOW
TEMPS WILL BE ABOVE NORMAL AS THE HIGH WINDS KEEP MIXING GOING
THROUGH THE NIGHT.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY MORNING)
ISSUED AT 1028 AM MST THU JAN 9 2014
VFR CONDITIONS EXPECTED OVERALL THROUGH THE PERIOD. THE EXCEPTION
WILL BE AROUND KRWL WHERE MVFR CIGS FARTHER WEST SHOULD MOVE OVER
THAT AREA THIS AFTERNOON. SOME SNOW SHOWERS THAT REDUCE THE VIS TO
NEAR IFR AT TIMES. GUSTY WEST WINDS ALSO EXPECTED OVER SOUTHEAST
WY.
&&
.FIRE WEATHER...
ISSUED AT 413 AM MST THU JAN 9 2014
SNOW IN THE MOUNTAINS THE NEXT FEW DAYS OTHERWISE DRY ACROSS THE
AREA. WINDY FOR SOUTHEAST WYOMING THE NEXT FEW DAYS WILL VERY
STRONG WINDS FOR THE WEEKEND. STRONG WINDS MAY SPREAD INTO THE
NEBRASKA PANHANDLE BY SUNDAY. BREEZY TO WINDY CONDITIONS TO
PERSIST INTO THE MIDDLE OF NEXT WEEK.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...WINTER STORM WARNING FROM 2 PM THIS AFTERNOON TO 7 AM MST
SATURDAY FOR WYZ112-114.
HIGH WIND WARNING UNTIL 6 PM MST SATURDAY FOR WYZ110.
HIGH WIND WATCH FROM LATE TONIGHT THROUGH SATURDAY AFTERNOON
FOR WYZ106-116-117.
NE...NONE.
&&
SHORT TERM...LIEBL
LONG TERM...FINCH
AVIATION...RE
FIRE WEATHER...LIEBLHazardous weather outlook, Jan 9, 6:20 AM MST, 5 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
620 AM MST THU JAN 9 2014
WYZ101>111-113-115>119-101330-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
UPPER NORTH PLATTE RIVER BASIN-LARAMIE VALLEY-SOUTH LARAMIE RANGE-
SOUTH LARAMIE RANGE FOOTHILLS-CENTRAL LARAMIE COUNTY-
EAST LARAMIE COUNTY-
620 AM MST THU JAN 9 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.
.DAY ONE...TODAY AND TONIGHT
STRONG WINDS WILL DEVELOP OVER THE WIND PRONE AREAS OF SOUTHEAST
WYOMING TODAY AND TONIGHT. WESTERLY WINDS OF 35 TO 45 MPH WILL BE
COMMON WITH GUSTS UP TO 65 MPH. THE STRONGER WINDS WILL BE FOUND
IN THE ARLINGTON AREA TODAY BUT WILL SPREAD INTO THE SOUTHERN
LARAMIE RANGE AND BORDEAUX AREA TONIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
STRONG WESTERLY WINDS WILL CONTINUE ACROSS THE WIND PRONE AREAS
OF SOUTHEAST FRIDAY AND THROUGH THE WEEKEND. STRONG WINDS MAY ALSO
SPREAD INTO LOWER ELEVATIONS OF SOUTHEAST WYOMING...INCLUDING THE
PLAINS SATURDAY NIGHT AND SUNDAY. WINDS COULD BE QUITE STRONG THIS
WEEKEND WITH WIND GUSTS IN EXCESS OF 70 MPH...ESPECIALLY IN WIND
PRONE AREAS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
WYZ112-114-101330-
SIERRA MADRE RANGE-SNOWY RANGE-
620 AM MST THU JAN 9 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL WYOMING.
.DAY ONE...TODAY AND TONIGHT
SNOW WILL DEVELOP OVER THE SNOWY AND SIERRA MADRE RANGES THIS
AFTERNOON WITH 3 TO 6 INCHES OF SNOW EXPECTED THROUGH THIS
EVENING. PERIODS OF SNOW WILL CONTINUE THROUGH FRIDAY NIGHT WITH
TOTAL SNOW ACCUMULATIONS OF 10 TO 14 INCHES WITH HIGHER AMOUNTS
POSSIBLE ON WEST FACING SLOPES.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
STRONG WINDS WILL DEVELOP OVER THE MOUNTAINS FRIDAY WITH SUSTAINED
WINDS OF 40 TO 50 MPH WITH GUSTS AS HIGH AS 70 MPH. STRONG WINDS
COMBINE WITH FALLING SNOW WILL AT TIMES PRODUCE WHITEOUT
CONDITIONS OVER THE MOUNTAINS. A WINTER STORM WARNING IS IN EFFECT
FOR THE SNOWY AND SIERRA MADRE RANGES THROUGH FRIDAY NIGHT. STRONG
WINDS WILL CONTINUE ACROSS THIS AREA THROUGH THE WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
NEZ002-003-019>021-054-055-095-096-101330-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
620 AM MST THU JAN 9 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
PERIODS OF STRONG WINDS AREA POSSIBLE THIS WEEKEND AND INTO THE
MIDDLE OF NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
LIEBL
Winter Storm, Sierra Madre Range
- When
- January 9, 12:00 PM MST to January 11, 3:00 AM MST
- Where
- Sierra Madre Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
The Sandstone Ranger Station SNOTEL site (elevation 8150 ft) estimated 13 inches of snow.
Winter Storm, Sierra Madre Range
- When
- January 9, 12:00 PM MST to January 11, 3:00 AM MST
- Where
- Sierra Madre Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
The Old Battle SNOTEL site (elevation 10000 ft) estimated 15.5 inches of snow.
Winter Storm, Sierra Madre Range
- When
- January 9, 12:00 PM MST to January 11, 3:00 AM MST
- Where
- Sierra Madre Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
The Webber Springs SNOTEL site (elevation 9250 ft) estimated 19 inches of snow.
Winter Storm, Sierra Madre Range
- When
- January 9, 12:00 PM MST to January 11, 3:00 AM MST
- Where
- Sierra Madre Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
The Whiskey Park SNOTEL site (elevation 8950 ft) estimated 24 inches of snow.
Winter Storm, Sierra Madre Range
- When
- January 9, 12:00 PM MST to January 11, 3:00 AM MST
- Where
- Sierra Madre Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
The Blackhall Mountain SNOTEL site (elevation 9820 ft) estimated 16.5 inches of snow.
Winter Storm, Snowy Range
- When
- January 9, 12:00 PM MST to January 11, 3:00 AM MST
- Where
- Snowy Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The North French Creek SNOTEL site (elevation 10130 ft) estimated 18 inches of snow.
Winter Storm, Snowy Range
- When
- January 9, 12:00 PM MST to January 11, 3:00 AM MST
- Where
- Snowy Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The Sand Lake SNOTEL site (elevation 10050 ft) estimated 16 inches of snow.
Winter Storm, Snowy Range
- When
- January 9, 12:00 PM MST to January 11, 3:00 AM MST
- Where
- Snowy Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The Brooklyn Lake SNOTEL site (elevation 10240 ft) estimated 16.5 inches of snow.
Winter Storm, Snowy Range
- When
- January 9, 12:00 PM MST to January 11, 3:00 AM MST
- Where
- Snowy Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The Cinnabar Park SNOTEL site (elevation 9574 ft) estimated 22 inches of snow.
Winter Storm, Snowy Range
- When
- January 9, 12:00 PM MST to January 11, 3:00 AM MST
- Where
- Snowy Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The Medicine Bow SNOTEL site (elevation 10510 ft) estimated 18.5 inches of snow.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Florida, January 9 to 11, 20142 deaths · $500,000 · 1 event
- Cold in Illinois, January 9, 20141 death · 1 event
- Cold in Minnesota, January 9 to 10, 20141 death · 1 event
- Debris Flow and Strong Wind in Washington, January 9 to 11, 2014$402,000 · 3 events
- Flooding in Florida, January 9, 2014$240,000 · 2 events
- Damaging Wind in Florida, January 9, 2014$150,000 · 70 kt wind · 1 event
- High Wind in Wyoming, January 9 to 13, 20141 injured · 69 kt wind · 33 events
- High Wind in Montana, January 9 to 11, 2014100 kt wind · 30 events
- Avalanche in Wyoming, January 9 to 10, 20143 injured · 3 events
- Winter Storm and Winter Weather in Colorado, January 9 to 11, 20149 events
- Winter Storm in Utah, January 9 to 10, 20143 events
- High Wind in California, January 9 to 10, 201457 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 498791, 498792, 498794, 498797, 498800, 498806, 498807, 498809, 498810, 498812.